Indian Journal of Cancer Home 

LETTER TO EDITOR
[Download PDF]
Year : 2013  |  Volume : 50  |  Issue : 4  |  Page : 296-

Cryptosporidial diarrhea in a patient of all-trans-retinoic-acid syndrome treated successfully with azithromycin

T Ghatak, S Samanta, AK Baronia 
 Department of Critical Care Medicine, SGPGIMS, Lucknow, Uttar Pradesh, India

Correspondence Address:
T Ghatak
Department of Critical Care Medicine, SGPGIMS, Lucknow, Uttar Pradesh
India




How to cite this article:
Ghatak T, Samanta S, Baronia A K. Cryptosporidial diarrhea in a patient of all-trans-retinoic-acid syndrome treated successfully with azithromycin.Indian J Cancer 2013;50:296-296


How to cite this URL:
Ghatak T, Samanta S, Baronia A K. Cryptosporidial diarrhea in a patient of all-trans-retinoic-acid syndrome treated successfully with azithromycin. Indian J Cancer [serial online] 2013 [cited 2021 Oct 24 ];50:296-296
Available from: https://www.indianjcancer.com/text.asp?2013/50/4/296/123592


Full Text

Sir,

All-trans-retinoic-acid (ATRA) syndrome, a recognized serious toxicity of ATRA therapy for acute promyelocytic leukemia, occurs within 2-20 days of treatment. [1],[2] Though, clinical manifestations of ATRA syndrome are multisystemic, diarrhea is not reported along with its course. [1] We are reporting one case of cryptosporidial diarrhea in patient recovering from ATRA syndrome. Possible relation of cryptosporidial diarrhea with the treatment of ATRA syndrome has been explored in this report.

A 21-year-old female was admitted to our hematology department with bone marrow biopsy finding of promyelocytic leukemia (M3) with Auer rods with normal baseline chest radiograph. ATRA therapy was initiated dose at 40 mg/m 2 /day. Twelve days after beginning of ATRA, she developed fever (38.9°C), skin ecchymosis, hemoptysis, and breathlessness. Bilateral diffuse ronchi, crepitations were heard on chest auscultation. Her chest radiograph showed bilateral alveolar infiltrates [Figure 1] and arterial blood gas showed hypoxia. ATRA syndrome was suspected, and the patient was treated with invasive lung protective mechanical ventilation with closed suction, along with broad spectrum antibiotics, enteral nutrition, and dexamethasone (10 mg twice daily). Her blood, endotracheal, and urine cultures were negative. ATRA therapy was continued because of some clinical and laboratory parameters are suggesting a component of hospital acquired pneumonia component (leukocyte count 24,000/cmm, procalcitonin 7.8 units). 7 days after, though, symptoms of her ATRA syndrome were settling, she developed profuse watery diarrhea (volume loss around 1 l/day). We changed feed formulation but diarrhea persisted. So, we sent for stool microscopy and culture. Microbiologist found oocyst of Cryptosporidium parvum in stool samples [Figure 2]. Clostridium dificile antigen test was found negative. However, she was HIV seronegative with normal CD4+ T cell count (608 cells/μl). We started azithromycin as a treatment (500 mg/day for 7 days). Follow-up stool samples (after 10 days of antibiotics) were negative for the oocyst. Later, she was extubated and discharged from the hospital. The patient completed a full 6 weeks course of ATRA.{Figure 1}{Figure 2}

C. parvum is an opportunistic protozoa that can cause life-threatening diarrhea in immunosuppressed patients. [3],[4] It is indeed, a world-wide threat due to its poorly understood pathogenesis and unavailability of treatment protocol. [4] Even, host immune responses controlling C. parvum infection are poorly understood, but cellular immunity, i.e., Th-1 response with the help of interferon (IFN)-γ and interleukin (IL)-12 is playing a major role. [5] Thus patient's CD4+ T cell number and function are important in host response against it. [3],[4] For treating intestinal cryptosporidiosis, utmost care to be taken to eradicate oocyst for prevention of subclinical infection and carrier state. [2] Azithromycin, a macrolide, with its dose-dependent efficacy, prolonged terminal half-life, excellent intracellular penetration is now more and more used in the treatment of cryptosporidial infection even in immunosuppressed patients. [3]

It is thought that after starting ATRA therapy, acute promyelocytic cells release mediators which cause hemostatic abnormalities that lead to ATRA syndrome. [1] ATRA syndrome is managed according to recent recommendations with administration of glucocorticoids (intravenous dexamethasone 10 mg twice daily until symptoms improve) and sometimes interruption of ATRA therapy (in severe cases). [1] When glucocorticoids act on naïve CD4+ T lymphocytes, there is suppression in secretion of Th-1 type cytokines, such as IFN-γ and TNF-α, with an increased secretion of Th-2 type cytokines. [6] When glucocorticoids act on monocytes they reduce secretion of IL-12. [6] Glucocorticoids also decrease IL-12 responsiveness through inhibition of Stat-4 phosphorylation. [6] These mechanisms contribute to the less formation of Th-1 cell from naïve CD4+ T cells. Thus, cellular immunity decreased while using glucocorticoids during treatment of ATRA syndrome led to cryptosporidial diarrhea.

To our knowledge, it is the first case of cryptosporidial diarrhea with normal CD4+ T cell count, occurred during treatment of ATRA syndrome successfully eradicated with azithromycin.

References

1Patatanian E, Thompson DF. Retinoic acid syndrome: A review. J Clin Pharm Ther 2008;33:331-8.
2Bajpai J, Sharma A, Kumar L, Dabkara D, Raina V, Kochupillai V, et al. Acute promyelocytic leukemia: An experience from a tertiary care centre in north India. Indian J Cancer 2011;48:316-22.
3Kadappu KK, Nagaraja MV, Rao PV, Shastry BA. Azithromycin as treatment for cryptosporidiosis in human immunodeficiency virus disease. J Postgrad Med 2002;48:179.
4Guerrant RL. Cryptosporidiosis: An emerging, highly infectious threat. Emerg Infect Dis 1997;3:51-7.
5Ehigiator HN, McNair N, Mead JR. Cryptosporidium parvum: The contribution of Th1-inducing pathways to the resolution of infection in mice. Exp Parasitol 2007;115:107-13.
6Franchimont D, Galon J, Gadina M, Visconti R, Zhou Y, Aringer M, et al. Inhibition of Th1 immune response by glucocorticoids: Dexamethasone selectively inhibits IL-12-induced Stat4 phosphorylation in T lymphocytes. J Immunol 2000;164:1768-74.